Virginia, 2018

Flooding in Virginia, February 10 to 11, 2018

February 10 to 11, 2018 · NWS RLX · 2 events in 2 counties and zones

A frontal system was draped across the central Appalachians on the 10th and 11th. As waves moved along the front, periods of heavy rainfall moved across Southwestern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A frontal system was draped across the central Appalachians on the 10th and 11th. As waves moved along the front, periods of heavy rainfall moved across Southwestern Virginia. Rainfall started during the morning of the 10th, with the heaviest rain from late afternoon overnight into the 11th. Three to four inches of rain fell over the 24 hour period, which lead to widespread flooding from the afternoon of the 10th, into the 11th. The cooperative observer at Nora in Dickenson County measured 4.04 inches of rainfall from the storm and a trained spotter in Clintwood measured 3.25 inches. In Buchanan County, the cooperative observer at Grundy measured 3.52 inches of rain and a mesonet gauge on Keen Mountain measured 3.04 inches. Dickenson County was placed under a state of emergency, and voluntary evacuation were started for the most flood prone spots in the county. A state of emergency was also declared by Buchanan County officials.

As the water drained through creeks and streams and into the rivers, river flooding occurred on the Russell Fork River and Cranes Nest River. John W. Flannagan Lake jumped 20 feet in just 24 hours, as the US Army Corps of Engineers shut down the dam's outflow to lessen river flooding in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 10, 2:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 10, 2:42 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
242 PM EST Sat Feb 10 2018

.SYNOPSIS...
Possible flooding through Sunday, as a system with multiple
waves brings heavy rain. Unsettled weather may continue into
early next week, but with lighter precipitation.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 105 PM Saturday...

Models continue to show multiple waves moving over the area
tonight into Sunday as gulf moisture streams into the systems.
All models showing a heavy rain band over the area with 2 to 4
inches. With the saturated ground, this is way more than the
region can handle, so expect widespread flooding, especially
over southern and central WV and southwestern VA. Due to the
threat being from a prolonged rainfall, larger creeks and the
headwaters of rivers are the biggest threat for flooding.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 PM Saturday...

System pulls out Sunday night but enough cold air may allow for
a light wintry mix across western zones early Monday with
little if any accumulation. Some drying works in thereafter to
carry through Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 240 PM Saturday...

WAA showers work in midweek with high pressure and colder air
for late week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1230 PM Saturday...

Rain will be moving into the area this afternoon causing
ceilings and visibilities to lower from south to north. With a
bit of a southeast wind flow, some slightly better conditions
will persist just west of the mountains.

For tonight into Sunday morning, expect predominately IFR/LIFR
in OH, KY, and western WV, with MVFR to IFR further east.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  M    H    H    M    H    M    H    M    M    H    M    L
HTS CONSISTENCY  M    M    M    M    L    L    L    L    L    M    L    L
BKW CONSISTENCY  H    L    L    L    L    M    M    L    L    M    M    L
EKN CONSISTENCY  H    M    H    H    M    M    H    M    M    M    H    L
PKB CONSISTENCY  M    L    M    M    M    H    M    M    H    H    H    L
CKB CONSISTENCY  H    H    H    L    L    L    L    L    L    L    L    L

AFTER 18Z SUNDAY...
IFR likely in rain and low clouds Sunday afternoon, and in
stratus Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ076-085>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Feb 10, 3:21 AM EST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EST Sat Feb 10 2018

KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
321 AM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083-084-110830-
Perry-Morgan-Athens-Jackson OH-Vinton-
321 AM EST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 10, 3:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EST SAT FEB 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLOOD            HURLEY                  37.42N  82.02W
02/10/2018                   BUCHANAN           VA   911 CALL CENTER

            DITCHES BEGINNING TO OVERFLOW ONTO ROUTE 650 IN HURLEY.
            ALSO, ROUTE 650 CLOSED BY A MUD SLIDE NEAR BIG ROCK.

&&

EVENT NUMBER RLX1800719

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dickenson

When
February 10, 5:00 PM EST to February 11, 11:00 AM EST
Where
Dickenson County, 0.47 mi SSE of Osborns Gap to 3.11 mi SE of Ibex
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.194, -82.547

Water from flooding along Crooked Branch got into Dyers Chapel near Clinchco, and covered some equipment at a nearby well services business. Several drivers had to be rescued after driving into high water near Haysi. At least 8 people had to be rescued throughout the night, but fortunately there were no injuries. Social media pictures showed a number of vehicles parked in private driveways were flooded.

An earthen dam failed at Camp Jacob in the far southwest corner of the county, draining the nearly 10 acre lake and causing significant damage to the camp.

Many roads were flooded across the county. This included US Route 460, due to high water along Levisa Fork and Slate Creek. County Route 611 was closed due to flooding from Barts Lick Creek, and County Route 608 due to water from Doe Branch. Route 637 was closed due to flooding along the Cranes Nest River and Lick Branch, and Route 612 was under water due to Laurel Creek and Georges Fork. Bearpen Creek also flooded near Isom. Several private roads and bridges across the county were also washed out.

The Russell Fork River at Haysi rose above its flood stage of 19 feet on the evening of the 10th. The river crested at about 20.5 feet just after midnight on the 11th, and returned to its banks by sunrise. This caused flooding along parts of Route 63 and 80/83. Minor water also effected the park and some businesses in Haysi.

The Cranes Nest River in Clintwood also surged out of its banks on the evening of the 10th. It rose to just over 14.5 feet by midnight, about a foot and a half over bankfull level, and returned to its banks during the pre-dawn hours of the 11th. This flooded a section of Route 649 as well as several camps along the river.

Flood, Buchanan

When
February 10, 5:00 PM EST to February 11, 12:00 PM EST
Where
Buchanan County, 1.45 mi NE of Breaks to 0.25 mi ENE of Kelsa
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.314, -82.260

Multiple creeks and streams across the county flooded, including War Fork near Prater which closed State Route 83. Lesters Fork near Hurley also flooded, closing Route 650. the flood gates were closed in Grundy to keep water from the Levisa Fork from entering the city. Low lying areas around Davenport were flooded by high water on Hurricane Creek and Russell Fork. The Russell Fork also caused flooding of low lying areas in the community of Council.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730282, 730283.